Ohio, 2004

Flash Flood in Ohio, August 27 to 30, 2004

August 27 to 30, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 12:39 PM EST, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 12:39 PM EST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI AUG 27 2004

.AVIATION

WL HAVE TO MAINTAIN MVFR CIGS OVR THE WRN HALF OF THE CWA...ALNG
WITH SOME SCT -TSRA POSSIBILITIES AS PER SATELLITE/RADAR/OB TRENDS.
FOR TNGT...HAVE GENLY PERSISTED WITH SCENARIO OF PREVIOUS 24 HOURS
AS NXT SHRTWV PROGGED TO PROGRESS UP THE WRN SIDE OF RIDGE...HENCE
PROB30 FOR -TSRA FOR THE LAST QUARTER OF THE PD.

&&

.SHORT TERM (TONIGHT)...
THE HIGH PRESSURE OVER THE ATLANTIC IS STILL HOLDING THE
THUNDERSTORMS TO THE WEST.  SOME SHOWERS AND THUNDERSTORMS COULD
DEVELOP THIS EVENING AND LINGER THROUGH THE NIGHT SO I KEPT A CHANCE
OF PRECIP IN THE FORECAST.  THE MAIN IMPACT SHOULD BE OVER EAST
CENTRAL OHIO HOWEVER.

THERE ARE A FEW SHOWERS POPPING UP ON RADAR ALREADY OVER CENTRAL
OHIO.  THERE ARE THUNDERSTORMS MOVING OVER NORTHWESTERN OHIO NOW BUT
THESE SHOULD STAY TO THE NORTHWEST OF OUR CWA A LITTLE AHEAD OF THE
FRONTAL BOUNDARY.

&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
THE FRONT SHOULD PUSH INTO THE AREA SUNDAY AND STALL OVER THE
MOUNTAINS.  A SYSTEM MOVING UP THE COAST WILL PREVENT THE FRONT FROM
PUSHING TO THE EAST UNTIL MONDAY NIGHT.

STRONG HIGH PRESSURE WILL SETTLE IN AFTER THE FRONT MOVES EAST
GIVING NICE CONDITIONS THROUGH FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...15
SHORT TERM...66
LONG TERM...15
Hazardous weather outlook, Aug 27, 4:13 AM EST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT FRI AUG 27 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280907-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
513 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

DURING DAY TWO THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR
NORTHWEST PENNSYLVANIA, EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA. THE RISK FOR SEVERE THUNDERSTORMS IS SATURDAY
EVENING AND OVERNIGHT AS A COLD FRONT PRESSES IN FROM THE NORTHWEST.
GUSTY THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 4:49 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI AUG 27 2004

PAZ007-272310-
MERCER PA-
549 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS APPROACHING MERCER COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS APPROACHING MERCER COUNTY FROM NORTHEAST OHIO.  THESE
THUNDERSTORMS WERE MOVING TOWARD THE EAST AT 30 MILES AN HOUR AND
SHOULD MOVE INTO NORTHWEST MERCER COUNTY BY 6 PM, AND SWEEP ACROSS
THE COUNTY BY 7 PM.

WIND GUSTS TO 45 MILES AN HOUR ARE POSSIBLE, ALONG WITH FREQUENT
LIGHTNING STRIKES AND TORRENTIAL RAIN.  CITIES THAT MAY BE AFFECTED
INCLUDE JAMESTOWN, MAYSVILLE, GREENVILLE, OSGOOD, AND SHENANGO.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.

CITIES THAT WILL BE AFFECTED INCLUDE
Special weather statement, Aug 27, 4:49 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI AUG 27 2004

PAZ007-272310-
MERCER PA-
552 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS APPROACHING MERCER COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS APPROACHING MERCER COUNTY FROM NORTHEAST OHIO.  THESE
THUNDERSTORMS WERE MOVING TOWARD THE EAST AT 30 MILES AN HOUR AND
SHOULD MOVE INTO NORTHWEST MERCER COUNTY BY 6 PM, AND SWEEP ACROSS
THE COUNTY BY 7 PM.

WIND GUSTS TO 45 MILES AN HOUR ARE POSSIBLE, ALONG WITH FREQUENT
LIGHTNING STRIKES AND TORRENTIAL RAIN.  CITIES THAT MAY BE AFFECTED
INCLUDE JAMESTOWN, MAYSVILLE, GREENVILLE, OSGOOD, AND SHENANGO.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Aug 27, 6:22 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT FRI AUG 27 2004

OHZ041-280017-
COLUMBIANA OH-
722 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY OHIO.
THESE THUNDERSTORMS WERE MOVING TOWARD THE EAST AT 30 MILES AN HOUR
AND SHOULD MOVE THROUGH THE COUNTY BY 8:30 PM.

WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE, ALONG WITH SMALL HAIL,
FREQUENT LIGHTNING STRIKES AND TORRENTIAL RAIN.  CITIES THAT MAY BE
AFFECTED INCLUDE HOMEWORTH, SALEM, WINONA, LEETONIA, LISBON, AND EAST
PALESTINE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.
Local storm report, Aug 27, 6:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SHARON                  41.23N 80.50W
08/27/2004                   MERCER             PA   COUNTY EOC

            TREE DOWN.

&&
Special weather statement, Aug 27, 6:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT FRI AUG 27 2004

PAZ014>016-280120-
BUTLER PA-CLARION PA-JEFFERSON PA-
755 PM EDT FRI AUG 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS WILL MOVE THROUGH BUTLER, CLARION, AND JEFFERSON
COUNTIES OF PENNSYLVANIA.  THESE THUNDERSTORMS WERE MOVING TOWARD THE
EAST AT 30 MILES AN HOUR AND SHOULD MOVE THROUGH THE COUNTIES BY 9:30
PM.

WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE, ALONG WITH SMALL HAIL,
FREQUENT LIGHTNING STRIKES, AND TORRENTIAL RAIN.  CITIES THAT MAY BE
AFFECTED INCLUDE SIGEL, BROOKVILLE, LIMESTONE, AND CHICORA.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES OR POSSIBLE WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbiana

When
August 27, 10:00 PM EST to August 30, 10:45 AM EST
Where
Columbiana County, Winona
Property damage
$3.2 million
Reported by
NWS STORM SURVEY
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Flooding began 11 PM EDT, when State Rte 45 flooded in Salem Twp, 4 miles southwest of Leetonia. Rushing waters washed out a bridge and left a hole 65 ft by 125 ft. By 1115 PM EDT, significant flash flooding had spread to Lisbon. Six inches of rain fell, from 10 PM 27th to 4 AM EDT 28th; total rain 7.2 inches. Peak of flash flood was at 1230 to 1 AM EDT 28th. One man was trapped inside his home, when flood waters carried him and the home into Mill Site Creek about 1230 AM. His house broke apart when it was slammed against a bridge. He was later rescued from a tree. These streets flooded: Caldwell, Mill, Pritchard Ave, Moore, McKinley, East Chestnut. By 4 AM EDT 28th, significant flooding had spread to Elkton and Williamsport, and surrounding townships, including: Salem, Hanover, Butler, Center, and West. By 1230 PM EDT 28th, Pine Hollow Rd was closed 5 miles southwest of Rogers; and Leetonia Rd was closed in Leetonia. At least 100 homes suffered flood damage; several completely destroyed. Beaver Creek area in Lisbon hard hit, with several mobile homes washed away. Roads and bridges were washed out. 60 people took shelter at a school. 4000 customers lost electricity. By 5 PM EDT on 29th, only 16 roads remained closed in the county. (CORRECTED FOR DAMAGE AMOUNT, TO ADD WASHED OUT BRIDGE, AND MAN TRAPPED IN HOUSE)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418418.